Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 100, NWS Indianapolis, IN

September 20, 2002Randolph County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 20, 2002, 3:19 PM EST for Randolph County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2002, 3:19 PM EST (20:19 UTC)
Expired
Sep 20, 2002, 4:00 PM EST
In force
41 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Randolph County, IN

The radar

The Indianapolis radar (KIND), 117 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 12:35 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

128 
WUUS53 KIND 202019
SVRIND
INC135-202100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
318 PM EST FRI SEP 20 2002

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN EAST CENTRAL INDIANA

* UNTIL 400 PM EST

* AT 311 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF MODOC...OR ABOUT 14 MILES
  SOUTHEAST OF MUNCIE...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARMLAND AT 325 PM EST
  WINCHESTER AT 330 PM EST
  RIDGEVILLE AT 335 PM EST
  SARATOGA AT 340 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4029 8520 4003 8521 4003 8487 4030 8484

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:55 PM EST, 24 minutes earlier.

Area forecast discussion, Sep 20, 2:55 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
ISSUED BY NWS NORTHERN INDIANA
255 PM EST FRI SEP 20 2002

FORECAST PROBLEM TODAY IS SEVERE WEATHER THIS EVENING.

RADAR IS LIT UP WITH TSRA THIS AFTERNOON ACROSS THE AREA. EXPECT
THIS WEATHER TO CONTINUE THROUGH THE EARLY EVENING AS A VIGOROUS
SHORT WAVE OVER SOUTHEASTERN MO MOVES NORTH OVER THE AREA. THIS
WAVE IS FORECAST TO MOVE OVER THE AREA BY MIDNIGHT...EFFECTIVELY
ENDING THE THREAT OF SEVERE WEATHER.

A COLD FRONT OVER ILLINOIS CONTINUES ITS GRADUAL EASTERN
MOVEMENT AND IS FORECAST TO MOVE ACROSS THE AREA BY 08Z. A DRY SURGE
OF AIR IS FORECAST OVER THE AREA BEHIND THE FRONT SO TSRA SHOULD
COME TO AN END FROM WEST TO EAST TONIGHT...FOLLOWED BY SOME
CLEARING.

THE LONG WAVE TROUGH...CURRENTLY OVER SOUTHERN HUDSON BAY...IS
FORECAST TO MOVE VERY SLOWLY EAST THROUGH SUNDAY. AS A RESULT...
THE PUSH OF COOL AND DRY AIR WILL TRICKLE INTO THE AREA AND THERE
WILL BE A CHANCE OF SHOWERS SATURDAY NIGHT AND SUNDAY. HOWEVER...
COOLER AIR WILL BE OVER THE AREA THE NEXT WEEK.

IT APPEARS THE AVN HAS A BETTER HANDLE ON THE TROUGH PER
INITIALIZATION SO WILL TEND TO ITS SOLUTIONS.

.IND...NONE.
EDDY

In the hours before

Local storm report, Sep 20, 2:51 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
251 PM EST FRI SEP 20 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    3 N MONROE CITY           IN   TORNADO DAMAGE
09/20/02   KNOX                           *** 1 INJ ***
                                          TEN TO 12 HOUSES WITH
                                          STRUCTURAL DAMAGE SOUTH
                                          OF MONROE CITY NEAR
                                          WILDWOOD. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Sep 20, 2:56 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
256 PM EST FRI SEP 20 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    EDGEWOOD                  IN   TORNADO DAMAGE
09/20/02   MADISON                        REPORTED BY HAM RADIO
                                          OPERATOR. POWER LINES
                                          DOWN.

0252 PM    MECHANICSBURG             IN   TORNADO DAMAGE
09/20/02   HENRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWNA AND
                                          STRUCTURAL DAMAGE.
Local storm report, Sep 20, 3:05 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
305 PM EST FRI SEP 20 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    RUSHVILLE                 IN   WIND DAMAGE
09/20/02   RUSH                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN AND
                                          STRUCTURAL DAMAGE.

0300 PM    NORTH VERNON              IN   WIND DAMAGE
09/20/02   JENNINGS                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN.
Local storm report, Sep 20, 3:06 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
306 PM EST FRI SEP 20 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    RUSHVILLE                 IN   WIND DAMAGE
09/20/02   RUSH                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN AND BARN
                                          DOWN EAST OF RUSHVILLE
                                          ON STATE ROAD 44.
Local storm report, Sep 20, 3:11 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
311 PM EST FRI SEP 20 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    MECHANICSBURG             IN   WIND DAMAGE
09/20/02   HENRY                          POLE BARN AND SILOS
                                          DESTROYED. REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, Sep 20, 3:14 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
314 PM EST FRI SEP 20 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0313 PM    DALEVILLE                 IN   TORNADO DAMAGE
09/20/02   DELAWARE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          NUMEROUS TREES DOWN.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:35 PM ESTSevere Thunderstorm WarningINDClay, Sullivan, Vigo25 min
Sep 20, 11:28 AM ESTTornado WarningINDKnox32 min
Sep 20, 11:39 AM ESTTornado WarningINDDaviess51 min
Sep 20, 11:50 AM ESTTornado WarningINDDaviess, Greene, Knox25 min
Sep 20, 12:14 PM ESTTornado WarningINDGreene, Owen46 min
Sep 20, 12:15 PM ESTTornado WarningINDDaviess, Greene30 min
Sep 20, 12:39 PM ESTTornado WarningINDGreene, Monroe, Owen36 min
Sep 20, 12:42 PM ESTTornado WarningINDMorgan, Owen33 min
Sep 20, 1:04 PM ESTTornado WarningINDMorgan41 min
Sep 20, 1:08 PM ESTSevere Thunderstorm WarningINDHendricks37 min
Sep 20, 1:22 PM ESTTornado WarningINDJohnson, Marion38 min
Sep 20, 1:46 PM ESTTornado Warning EmergencyINDHancock44 min
Sep 20, 1:53 PM ESTSevere Thunderstorm WarningINDJackson, Lawrence37 min
Sep 20, 1:58 PM ESTTornado WarningINDMarion17 min
Sep 20, 2:06 PM ESTTornado WarningINDMadison54 min
Sep 20, 2:07 PM ESTSevere Thunderstorm WarningINDHamilton23 min
Sep 20, 2:09 PM ESTSevere Thunderstorm WarningINDBartholomew, Brown66 min
Sep 20, 2:44 PM ESTTornado WarningINDDelaware46 min
Sep 20, 3:02 PM ESTTornado WarningINDRush28 min
Sep 20, 3:03 PM ESTSevere Thunderstorm WarningINDDecatur, Jennings42 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.